Lake-Effect Snow, Southern Cook
- When
- December 10, 10:00 AM CST to December 11, 1:00 AM CST
- Where
- Southern Cook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Lake enhanced snow fell over the Minnesota Arrowhead region. The highest amounts, around 6 inches, fell in the Grand Marais area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Lake enhanced snow fell over the Minnesota Arrowhead region. The highest amounts, around 6 inches, fell in the Grand Marais area. Snow fell at the rate of over one inch per hour at times during the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 10, 3:18 AM CST, 6 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 318 AM CST WED DEC 10 2008 .DISCUSSION...SFC RIDGE AXIS IS BISECTING THE FA ATTM. HOWEVER...THERE IS A WEAK SFC TROF OVER WESTERN LAKE SUPERIOR INTO NW WI AND ANOTHER TROF EXTENDING FROM ND INTO THE WESTERN PORTION OF THE FA. A WARM FRONT IS ALSO GETTING ORGANIZED IN THE WESTERN DAKOTAS. CLOUDS ARE STREAMING ACROSS THE AREA WITH THE EXCEPTION BEING NEAR THE INTERNATIONAL BORDER WHERE A CLEAR SKY PREVAILS. THE RIDGE WILL MOVE E OF THE FA THIS MORNING AS WAA AHEAD OF DEVELOPING SFC LOW THAT PULLS OUT OF THE LEE OF THE CANADIAN ROCKIES INTO THE PLAINS. CLOUDS WILL CONTINUE TO IMPACT THE FA TODAY WITH LIGHT SNOW BEGINNING SHORTLY AFTER SUNRISE. MADE ONLY MINOR CHANGES TO THE GRIDS/FORECAST FOR THIS MORNING AS ISENTROPIC LIFT QUICKLY SPREADS INTO THE AREA AND CONDENSATION PRESSURE DEFICITS LOWER. DID INCREASE POPS THIS AFTERNOON AS LIGHT SNOW SHOULD BE ONGOING IN ALL LOCATIONS. STILL ANTICIPATING 1 TO 2 INCHES OVER THE SOUTHERN HALF AND 2 TO 3 INCHES OVER THE NORTH TODAY. THE SFC LOW IS PROGGED TO MOVE ACROSS THE FAR NORTHERN TIER OF THE FA AND EXIT TONIGHT. HAVE INDICATED A DOWNWARD TREND IN THE POPS THIS EVENING AS BEST FORCING EXITS THE AREA. LINGERED A LOW POP ACROSS THE FAR EASTERN FA OVERNIGHT. SFC WIND SWITCHES TO THE NW LATE AS CAA BEGINS AS WELL AS LES. AMOUNTS WILL BE LIGHT AS COLD AIR IS NOT DEEP ENOUGH. ON THURSDAY...A WEAK SHORT WAVE CROSSES THE FA IN THE MORNING FOLLOWED BY A SFC COLD FRONT. HAVE A SMALL POP INDICATED AHEAD OF THE TROF AND IN AREA OF PVA. BETTER CHANCE OF LIGHT SNOW THURSDAY AFTERNOON WITH THE ARRIVAL OF THE COLD FRONT...ESPECIALLY OVER THE NORTHERN HALF. A PATTERN CHANGE FROM NW FLOW ALOFT TO SW FLOW FOLLOWS INTO THE WEEKEND. CONFIDENCE IS LOW ATTM FOR WEEKEND STORM TRACK AS MODELS OFFER DIVERGING SOLUTIONS. WILL HAVE HIGH CHANCE POPS HOWEVER AS THE SYSTEM WILL AFFECT THE FA. && .AVIATION...VFR CONDS WILL DETERIORATE TO MVFR AND IFR IN SNOW TODAY. A CLIPPER SYSTEM WILL QUICKLY MOVE THROUGH THE NORTHLAND...SPREADING SNOW FROM WEST TO EAST THROUGHOUT THE DAY. CONDS WILL IMPROVE TO MVFR WED EVENING...THOUGH AREAS OF BLSN MAY LIMIT VSBYS TO THE IFR RANGE...ESP AT KDLH. && POINT TEMPS/POPS... DLH 16 8 15 -4 / 80 30 20 20 INL 11 2 8 -11 / 80 30 30 20 BRD 19 10 18 -6 / 70 20 10 20 HYR 19 11 20 -5 / 70 30 10 20 ASX 19 12 18 5 / 80 60 30 40 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. GSF/TL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 457 AM CST WED DEC 10 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 457 AM CST WED DEC 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SNOW WILL OVERSPREAD NORTHEAST MINNESOTA THIS MORNING AND NORTHWEST WISCONSIN THIS AFTERNOON. ONE TO THREE INCHES OF ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE POTENTIAL FOR A BIG SNOW STORM EXISTS FROM SATURDAY THROUGH MONDAY. THE EXACT TRACK OF THIS STORM IS STILL UNCERTAIN...BUT SEVERAL INCHES OF SNOW IS POSSIBLE. STAY TUNED FOR FORECASTS AND STATEMENTS REGARDING THE POTENTIAL OF THIS SNOW STORM. .SPOTTER INFORMATION STATEMENT... SNOWFALL SPOTTERS ARE REMINDED TO REPORT THEIR SNOWFALL TO THE NATIONAL WEATHER SERVICE VIA PHONE OR E-SPOTTER. LSZ121-140>148-111130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 457 AM CST WED DEC 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A GUSTY NORTHWEST WIND MAY CREATE HAZARDOUS WAVES FOR A TIME THURSDAY. GSF MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145321.